Hail, Tazewell
- When
- July 12, 6:40 PM EST
- Where
- Tazewell County, 0.88 mi SE of Richlands
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.090, -81.810
Afternoon convection again bubbled up over southwest Virginia in evening hours of the 12th with very heavy rains over the City of Galax, Grayson and Carroll counties where 2 to 3 inch rains fell. Several flooding reports were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Afternoon convection again bubbled up over southwest Virginia in evening hours of the 12th with very heavy rains over the City of Galax, Grayson and Carroll counties where 2 to 3 inch rains fell. Several flooding reports were received. Several gauges in the Galax area had over 2 inches for the period ending 0700 EDT on the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 12, 6:08 PM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT FRI JUL 12 2013
.SYNOPSIS...
UPPER LOW PRESSURE OVER WEST VIRGINIA WILL DRIFT WEST
TONIGHT...THEN THEN SLOWLY DRIFT WEST INTO KENTUCKY AND TENNESSEE
DURING THE WEEKEND. MEANWHILE...HIGH PRESSURE ALOFT WILL BUILD
WESTWARD FROM THE WESTERN ATLANTIC INTO THE MID- ATLANTIC REGION
BY EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE WEEKEND...BUT SHOULD DIMINISH SOME NEXT WEEK AND
BECOME MORE ISOLATED AND TYPICAL OF SUMMER EARLY NEXT WEEK AS THE
UPPER RIDGE BUILDS OVER THE AREA.
&&
.NEAR TERM /THROUGH SATURDAY/...
AS OF 655 PM EDT FRIDAY...
DEVELOPMENT OF A GENEROUS COVERAGE OF SHOWERS AND STORMS ACROSS
CENTRAL AND EASTERN PARTS OF THE REGION IS NOT PANNING OUT
CURRENTLY. HAVE GREATLY REDUCED THE CHANCE OF PRECIPITATION
THROUGH THE EVENING HOURS. HOWEVER...ANY ISOLATED SHOWER OR
STORMS THAT DOES FORM WILL HAVE THE POTENTIAL OF PRODUCING LOCALLY
HEAVY RAIN OVER AN ALREADY SATURATED GROUND. MODEL GUIDANCE STILL
IS OFFERING A SOLTUION THAT BRINGS LOW LEVEL WINDS MORE AROUND TO
THE SOUTHEAST OR EAST BY LATE TONIGHT...ALONG WITH A WAVE OF
MOISTURE THAT PRODUCES PRECIPITATION ACROSS MOSTLY EASTERN...BUT
ALSO PARTS OF THE CENTRAL AND WESTERN SECTIONS OF THE REGION. ANY
HEAVY CELL WITHIN THIS EXPECTED PRECIPITATION WILL ALSO HAVE THE
POTENTIAL FOR VERY HEAVY RAIN AND FLASH FLOODING. WILL ALLOW THE
FLASH FLOOD WATCH TO CONTINUE...BUT ITS TIMING EMPHASIS WILL NOW
BE TOWARD THE TAIL END OF THE EVENT...WITH FLASH FLOODING DURING
THE FRONT END CONFINED TO VERY ISOLATED ACTIVITY THROUGH THE
EVENING.
HAVE ADJUSTED HOURLY TEMPERATURE...DEW POINT...SKY COVER AND WIND
CONDITIONS BASED UPON THE LATEST OBSERVATIONS AND EXPECTED TRENDS
THROUGH THE EVNEING HOURS.
AS OF 320 PM EDT FRIDAY...
FLASH FLOOD WATCH CONTINUES UNTIL 8 AM SATURDAY MORNING.
SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINS
WILL CONTINUE INTO TONIGHT. WITH PWAT STILL RELATIVELY HIGH...LOW
FFG(LESS THAN 1.0 INCH/HR IN SOME COUNTY) AND VERY WET
GROUND (RECENT RAINS)...THE POTENTIAL FOR FLASH FLOODING
CONTINUES THIS AFTERNOON INTO TONIGHT. HRRR AND RAP
FOCUS CONVECTION ON THE SOUTHERN BLUE RIDGE AND EASTWARD THIS
EVENING...THEN TAPER OFF OVERNIGHT INTO SATURDAY MORNING. GFS AND
NAM SEEM TO KEEP THE AXIS OF HEAVIER PRECIPITATION FURTHER EAST.
KEEP THE HIGHEST POPS THIS EVENING INTO TONIGHT...THEN DECREASE
POPS OVERNIGHT. EXPECTED SHOWERS TO LINGER INTO THE OVERNIGHT
HOURS WITH AREAS OF FOG. LOW TEMPERATURES TONIGHT WILL RANGE FROM
THE UPPER 50S IN THE MOUNTAINS TO THE UPPER 60S IN THE SOUTHEAST.
ON SATURDAY...THE CLOSED MID/UPR LOW WILL BE OVER KY AND IS
PROGGED TO DRIFT W REACHING THE MISS RIVER VALLEY BY 00Z SUNDAY.
PLENTY OF MOISTURE AND WEAK MID LEVEL VORTICITY CENTERS MOVE
ACROSS THE REGION DURING THE AFTERNOON AND EVENING CREATING
SCATTERED SHOWERS AND THUNDERSTORMS. ADDITIONAL FLASH FLOOD
WATCHES MAY BE ISSUED THIS WEEKEND.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 300 PM EDT FRIDAY...
BY SUNDAY MORNING...MOST OF THE MEDIUM RANGE MODELS ARE IN GOOD
AGREEMENT THAT THE UPPER LEVEL LOW WILL BE POSITIONED SOMEWHERE IN
THE MISSISSIPPI VALLEY WITH AN UPPER LEVEL HIGH BUILDING IN THE MID-
ATLANTIC REGION. WHILE THE DEEPEST MOISTURE WILL BE PULLED WEST OF
OUR FORECAST AREA...A WEAK SOUTHEAST LOW LEVEL FLOW AND WEAK WAVES
MOVING UNDER THE SOUTHERN PERIPHERY OF THE UPPER LEVEL HIGH WILL
BRING SCATTERED SHOWERS AND STORMS. PLACED THE HIGHEST POPS ALONG
THOSE FAVORED UPSLOPE EAST FACING SLOPES ALONG THE SOUTHERN BLUE
RIDGE.
DRIER AIR FINALLY ARRIVES SUNDAY NIGHT AND MONDAY AS PWATS FALL TO
UNDER 1.5 INCHES UNDER THE EXPANDING UPPER LEVEL RIDGE. WHILE
ISOLATED CONVECTION IS POSSIBLE IN THE MOUNTAINS...MOST AREAS WILL
BE DRY. WITH THE BUILDING RIDGE AND WARMING 850MB TEMPS...LEANED
TOWARD THE WARMER GFS GUIDANCE FOR FORECAST HIGHS.
CONTINUED VERY WARM TUESDAY...WITH SLIGHTLY INCREASED COVERAGE IN
SHOWERS AND STORMS IN THE MOUNTAINS AS PWATS INCREASE AND THE HINT
OF A WEAK UPPER LEVEL WAVE DRIFTS SOUTH UNDER THE UPPER RIDGE.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 300 PM EDT FRIDAY...
THE LONG RANGE DETERMINISTIC AND ENSEMBLE MODELS ARE IN GOOD
AGREEMENT THAT AN LARGE UPPER RIDGE...AS STRONG AS 598DM...WILL OVER
OUR FORECAST AREA THROUGH THE LONG TERM PERIOD...WITH THE RIDGE
DAMPENING BY LATE IN THE WEEK AS A BROAD TROF FORMS IN EASTERN
CANADA.
TEMPERATURES WILL BE ABOVE NORMAL WITH GEFS ENSEMBLES SHOWING 850MB
TEMPS 1-2 STANDARD DEVIATIONS ABV AVERAGE AND 500MB HEIGHTS ALSO 1-2
SD ABOVE AVERAGE. INCREASED HIGHS A DEGREE OR TWO DURING THE LONG
TERM PERIOD. WHILE THE UPPER RIDGE WEAKENS LATE THE WEEK...A MORE
WESTERLY (DOWNSLOPING) COMPONENT TO THE WIND WILL KEEP TEMPS ABV
NORMAL.
EXPECT PRECIP TO BE DRIVEN BY DAYTIME HEATING...AND MAINLY CONFINED
TO THE MOUNTAINS. PWATS INCREASE FROM 1.5 TO GREATER THAN 2.0 INCHES
BY LATE IN THE WEEK...SO WHILE THE COVERAGE WILL BE WIDELY SCATTERED
SOME LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 130 PM EDT FRIDAY...
CLOSED UPPER LOW OVER THE AREA SCHEDULED TO RETROGRADE TO MIDWEST
OVER THE NEXT FEW DAYS. SCT-BKN MVFR CLOUDS WITH POCKETS OF IFR
IN CONVECTION AND AREAS OF FOG.
SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINS
EXPECTED THIS AFTERNOON INTO TONIGHT. BELIEVE THE TRENDS WILL BE
SIMILAR TO PREVIOUS DAYS IN A WEAKLY FORCED ENVIRONMENT. KLWB
HAS THE BEST CHANCE OF A THUNDERSTORM THIS AFTERNOON.
AS UPPER LOW BEGINS ITS WWD TREK...A SHORTWAVE WILL DRIFT OVER
THE AREA TONIGHT WITH FLOW BECOMING SELY. THIS SHOULD KEEP
SHOWERS IN THE AREA FOR THE OVERNIGHT. MODELS ALSO SHOW MOISTURE
SUCKING BACK WWD AS THE LOW MOVES...AND THIS SHOULD LEAD TO
IFR/LIFR CONDITIONS DEVELOPING OVERNIGHT.
.AVIATION EXTENDED...
DEEP EASTERLY FLOW CONTINUES INTO SATURDAY WITH WIDESPREAD SHOWERS
EXPECTED. SUNDAY THROUGH TUESDAY EXPECT A DAILY AFTERNOON AND
EVENING THREAT OF SHOWERS AND THUNDERSTORMS WITH EARLY MORNING IFR
BR/FG...BUT OVERALL IMPROVED CONDITIONS WITH MUCH MORE VFR THAN
CURRENT.
&&
.HYDROLOGY...
AS OF 705 PM EDT FRIDAY...
FLASH FLOOD WATCH CONTINUES THIS EVENING AND OVERNIGHT...BUT OTHER
THAN THE NORTHERN MOUNTAINS OF NORTH CAROLINA...THE FOCUS FOR THE
FLASH FLOOD CONCERN HAS SHIFTED TO LATE TONIGHT WHEN PRECIPITATION
IS EXPECTED TO ARRIVE ACROSS EASTERN PARTS OF THE AREA. THIS
EVENING...ISOLATED SHOWERS AND STORMS ACROSS CENTRAL AND EASTERN
PARTS OF THE WATCH AREA MAY PRODUCE ENOUGH HEAVY RAIN TO PROMPT
FLASH FLOODING...ESPECIALLY IF THE CELLS ARE SLOW MOVING.
AS OF 120 PM EDT FRIDAY...
THE FLASH FLOOD WATCH CONTINUES THROUGH 8 AM EDT SATURDAY. GIVEN
THE EXPECTED WET PATTERN...IT MAY BE NECESSARY TO EXTEND INTO
SUNDAY MORNING...BUT HAVE DECIDED TO TAKE THIS ON A DAY-BY-DAY
BASIS. WE WILL EVENTUALLY GET OUT OF THIS PATTERN...BUT IT COULD
BE MONDAY BEFORE THAT HAPPENS IN EARNEST. IN THE MEANTIME...FFG
VALUES ARE EXTREMELY LOW AND ALTHOUGH INTENSE/ROBUST CONVECTION
SHOULD BE LESS WIDESPREAD TODAY...RAIN WILL BE OCCURRING OVER
AREAS THAT ARE EXCESSIVELY SATURATED AND SIMPLY CANNOT TAKE ANY
MORE RAINFALL AT ALL.
RIVER FLOOD WARNING IS CANCELLED FOR THE DAN RIVER NEAR DANVILLE.
FLOOD WARNINGS IN EFFECT FOR THE FOLLOWING RIVERS IN
VIRGINIA...DAN RIVER NEAR PACES...MINOR FLOODING IS FORECAST.
MINOR FLOODING IS ALSO OCCURING ALONG THE ROANOKE RIVER AT
RANDOLPH...DAN RIVER AT SOUTH BOSTON. REFER TO LATEST FLOOD
WARNINGS...RIVER FLOOD WARNINGS AND FLOOD STATEMENTS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ009-012>018-
022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NCZ001>006-
018>020.
WV...NONE.
&&
SYNOPSIS...KK/RAB
NEAR TERM...DS/KK
SHORT TERM...PH
LONG TERM...PH
AVIATION...KK/MBS/RAB
HYDROLOGY...DS/KK/RABHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 343 PM EDT FRI JUL 12 2013 VAZ007-010-011-019-020-WVZ042>045-131000- TAZEWELL-BLAND-GILES-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 343 PM EDT FRI JUL 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY INTO SUNDAY. HEAVY RAINFALL IS AGAIN POSSIBLE WITH THESE THUNDERSTORMS. A FLASH FLOOD WATCH WILL LIKELY BE NEEDED DURING THIS TIME FRAME. OTHERWISE...THE PROBABILITY OF HAZARDOUS WEATHER FOR THE PERIOD MONDAY THROUGH WEDNESDAY APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ009-012>018-022>024-032>035-043>047-058-059- 131000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 343 PM EDT FRI JUL 12 2013 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING AND INTO THE OVERNIGHT HOURS. THE GROUND ACROSS THE REGION IS TOTALLY SATURATED FROM PERSISTENT HEAVY RAINFALL DURING THE LAST COUPLE OF WEEKS. LOCATIONS THAT EXPERIENCE THUNDERSTORMS WITH HEAVY RAINFALL WILL LIKELY EXPERIENCE FLASH FLOODING QUICKLY THEREAFTER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY INTO SUNDAY. HEAVY RAINFALL IS AGAIN POSSIBLE WITH THESE THUNDERSTORMS. A FLASH FLOOD WATCH MAY BE NEEDED DURING THE WEEKEND. OTHERWISE...THE PROBABILITY OF HAZARDOUS WEATHER FOR THE PERIOD MONDAY THROUGH WEDNESDAY APPEARS LOW AT THIS TIME. RAINFALL REPORTS ARE APPRECIATED AND CAN BE SENT TO THE BLACKSBURG FORECAST OFFICE VIA OUR WEB SITE...FACEBOOK...TWITTER...OR PHONED INTO THE NATIONAL WEATHER SERVICE AT 1...8 6 6...2 1 5...4 3 2 4. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT FRI JUL 12 2013
VAZ007-122300-
TAZEWELL VA-
627 PM EDT FRI JUL 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 700 PM EDT
* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TAZEWELL...MOVING TO THE SOUTHEAST AT 15
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
TAZEWELL...
ASBERRYS...
AND CLIFFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3713 8172 3718 8152 3704 8145 3703 8146
3701 8144 3699 8146 3698 8148 3701 8147
3702 8149 3700 8151 3699 8157 3698 8160
3697 8179
TIME...MOT...LOC 2225Z 334DEG 12KT 3710 8157
ASSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT FRI JUL 12 2013
VAZ010-122315-
BLAND VA-
628 PM EDT FRI JUL 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL BLAND COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 715 PM EDT
* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BLAND...MOVING TO THE SOUTHEAST AT 10
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
BLAND...
BASTIAN...
AND SUITER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3711 8126 3714 8126 3718 8112 3707 8092
3703 8112 3704 8113 3703 8115 3703 8118
3704 8119 3705 8122 3702 8127 3702 8130
TIME...MOT...LOC 2225Z 313DEG 8KT 3711 8115
ASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
659 PM EDT FRI JUL 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 5 NNE SUGAR GROVE 36.33N 81.74W
07/12/2013 E0.50 INCH WATAUGA NC COUNTY OFFICIAL
ZIONVILLE
&&
AMSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT FRI JUL 12 2013
NCZ019-122330-
WILKES NC-
702 PM EDT FRI JUL 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 730 PM EDT
* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DARBY...MOVING TO THE NORTH AT 10 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
AND DARBY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3607 8140 3608 8145 3609 8145 3609 8147
3610 8150 3610 8150 3610 8153 3612 8154
3616 8149 3613 8137
TIME...MOT...LOC 2259Z 182DEG 8KT 3609 8149
ASSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT FRI JUL 12 2013
NCZ018-122345-
WATAUGA NC-
705 PM EDT FRI JUL 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 745 PM EDT
* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR REESE...MOVING TO THE NORTHWEST AT 5
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
AND REESE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3636 8179 3635 8179 3634 8171 3635 8172
3639 8173 3637 8168 3635 8166 3629 8177
3634 8184
TIME...MOT...LOC 2303Z 146DEG 6KT 3636 8180
ASSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT FRI JUL 12 2013
VAZ007-122345-
TAZEWELL VA-
708 PM EDT FRI JUL 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 745 PM EDT
* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CLAYPOOL HILL...MOVING TO THE SOUTH AT
15 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
AND CLAYPOOL HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3709 8166 3698 8166 3696 8178 3702 8181
3708 8186 3708 8185
TIME...MOT...LOC 2303Z 355DEG 13KT 3702 8177
ASThe Charleston,WV radar (KRLX), 136 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Very intense rainfall produced urban and flash flooding across the City of Galax. An unofficial rain gage at the Galax Police Dept. recorded 5 of rain in 45 minutes. One foot of water was reported over several different roads in the across the city.
A portion of Highway 94 was washed out resulting in the road closure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465127, 465124, 465126.